MAUDE Adverse Event Report: ABBOTT VASCULAR ABSOLUTE PRO VASCULAR SELF-EXPANDING STENT SYSTEM; SELF EXPANDING PERIPHERAL STENT SYSTEM

ABBOTT VASCULAR ABSOLUTE PRO VASCULAR SELF-EXPANDING STENT SYSTEM; SELF EXPANDING PERIPHERAL STENT SYSTEM
Model Number 1012535-100
Medical Device Problem Codes Premature Activation (1484); Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Deformation Due to Compressive Stress (2889); Difficult to Advance (2920)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/27/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat a sharp iliac bifurcation in the left superficial femoral artery (sfa) with disease in the ostium of the iliacs.Laser and pre-dilatation were performed using a 6.0mm balloon.The absolute pro vascular self-expanding stent system (sess) was attempted to be delivered over a 300cm spartacore wire (014) through a 6french (fr) sheath.While delivering the stent system through the bifurcation of the iliacs, some resistance was felt with the anatomy, then no resistance.Somehow, the sheath lost its support and came back and the absolute pro ¿flipped¿ on itself causing the shaft to be prolapsed [bent] in the right iliac.The physician advanced the stent delivery system into the aorta then pulled it back so the tip engaged with the left iliac.This allowed the stent system to ¿straighten¿ out.The stent delivery system was pulled with great resistance due to the bent stent delivery system and anatomy but was eventually able to pull the stent delivery system out of the patient.It was then realized the stent was inadvertently deployed in the patient at the iliac/aorta bifurcation.The physician decided to extend treatment of the iliacs by placing two 8x59 omnilink elites in the iliacs crushing the absolute pro stent.The physician did this by gaining access in the left common femoral artery and inflating two stents (one from the right and one from the left) using ¿kissing¿ technique.Final result was positive and both groins were closed with angioseal and the case was completed.There was no adverse patient sequela and there was no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a sharp iliac bifurcation in the left superficial femoral artery (sfa) with disease in the ostium of the iliacs.Laser and pre-dilatation were performed using a 6.0mm balloon.The absolute pro vascular self-expanding stent system (sess) was attempted to be delivered over a 300cm spartacore wire (014) through a 6french (fr) sheath.While delivering the stent system through the bifurcation of the iliacs, some resistance was felt with the anatomy, then no resistance.Somehow, the sheath lost its support and came back and the absolute pro ¿flipped¿ on itself causing the shaft to be prolapsed [bent] in the right iliac.The physician advanced the stent delivery system into the aorta then pulled it back so the tip engaged with the left iliac.This allowed the stent system to ¿straighten¿ out.The stent delivery system was pulled with great resistance due to the bent stent delivery system and anatomy but was eventually able to pull the stent delivery system out of the patient.It was then realized the stent was inadvertently deployed in the patient at the iliac/aorta bifurcation.The physician decided to extend treatment of the iliacs by placing two 8x59 omnilink elites in the iliacs crushing the absolute pro stent.The physician did this by gaining access in the left common femoral artery and inflating two stents (one from the right and one from the left) using ¿kissing¿ technique.Final result was positive and both groins were closed with angioseal and the case was completed.There was no adverse patient sequela and there was no clinically significant delay in the procedure.Returned device analysis identified that the stent sheath was separated 4mm distal to the proximal stent marker and was not returned.The account was aware of the stent sheath separation and the sheath was trapped with a stent.No additional information was provided.
 
Additional Manufacturer Narrative
The device was returned for analysis.The reported material separation - sheath and the reported kinked-sheath/jacket were able to be confirmed.The reported difficult to advance, difficult to remove and premature activation were unable to be replicated in a testing environment as they were based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents from this lot.Reportedly, the absolute pro vascular self-expanding stent system (sess) was attempted to be delivered over a 300cm spartacore wire (.014).It should be noted that the absolute pro vascular self-expanding stent system instructions for use states to use one 0.035" (0.89 mm) diameter guide wire.Additionally, the stent delivery system was pulled with great resistance due to the bent stent delivery system and anatomy but was eventually able to pull the stent delivery system out of the patient.It should be noted that the absolute pro vascular self-expanding stent system instructions for use (ifu) states: should unusual resistance be felt at any time during lesion access or removal of the delivery system post stent implantation, the entire system should be removed together with the introducer sheath or guiding catheter as a single unit.Failure to follow these instructions could result in failure to deploy, difficulties with deployment, partial stent deployment or deployment in an unintended location.The deviations from the ifu appear to have caused/contributed to the reported difficulties.A cine was received and reviewed by an abbott vascular clinical specialist.Based on the images received it can be confirmed that the absolute pro system did ¿flip¿ back onto itself within the right iliac artery during device advancement.This occurred when the 6 french introducer sheath moved superiorly into the aorta in an uncontrolled manner while the physician was advancing the device against confirmed resistance over the 0.014¿ x 300 cm abbott spartacore guide wire (gw).Additionally the absolute pro stent was deployed in an uncontrolled manner during device removal.While rare, it is not unheard of that an introducer sheath will uncontrollably move superiorly into the aorta during device advancement causing loss of gw and device positioning.In this situation there are two (2) issues that appear to have occurred, both of which influenced the ¿flipping¿ of the device into the aorta and the uncontrolled deployment.Per the ifu the absolute pro device is designed to be delivered over a 0.035¿ gw.There are additional warnings and precautions that are critical when delivering and / or removing the device: use only 0.035¿ (0.89 mm) diameter guide wire.Use of an undersized guide wire, with insufficient support, may cause kinking in the stent delivery system and / or lead to deployment failures, including partial deployment.Do not attempt to pull a partially expanded stent back through the introducer sheath or guiding catheter.The entire delivery system must be removed as a single unit with the introducer sheath; otherwise, dislodgment of the stent from the delivery system, breakage of the stent, or breakage of the delivery system may occur.Should a sudden increase in resistance be felt at any time during lesion or stricture access, or delivery system removal, the introducer sheath / guiding catheter and stent system should be removed as a single unit.Applying excessive force to the stent delivery system can potentially result in loss or damage to the stent and delivery system components and this may lead to significant vessel damage and / or breakage of the device, which may necessitate intervention and / or surgical removal of the device and vessel repair.Should a sudden increase in resistance be felt at any time during removal of the delivery system post stent implantation, the entire system should be removed together with the introducer sheath or guiding catheter as single unit.Do not pull a partially expanded stent back through the introducer sheath or guiding catheter.The stent is not designed for recapturing.Once the stent has started to deploy, it cannot be recaptured using the stent delivery system.The stent is not designed for repositioning once the stent has apposed the vessel or duct wall.When removing the delivery system as a single unit: o do not retract the delivery system into the guiding catheter or sheath.O tighten the rhv (if applicable) to secure the delivery system to the guiding catheter, and then remove the guiding catheter or sheath and delivery system as a single unit.Failure to follow these steps and / or applying excessive force to the delivery system can potentially result in loss or damage to the stent and / or delivery system components.While additional details surrounding the device delivery and its subsequent removal (undeployed) may be available, it appears that the warnings and precautions listed within the ifu were not observed; i.E.Delivery over a gw smaller than 0.035¿ and removal of the device without the removal of the introducer sheath and gw as a single unit when resistance was encountered.The investigation determined the reported difficulties appear to be related to deviations of the instructions for use and subsequent circumstances of the procedure as it is likely that use of the undersized guide wire with insufficient support resulted in the reported difficult to advance and the reported shaft kink/noted jacket kink and noted inner member kink.Manipulation of the compromised device during removal against resistance resulted in the reported difficult to remove, the reported premature stent activation/deployment and ultimately resulted in the reported/noted sheath separation.The treatment appears to be related to the operational context of the procedure as treatment of the iliacs was extended by placing two 8x59 omnilink elites in the iliacs crushing the absolute pro stent.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
ABSOLUTE PRO VASCULAR SELF-EXPANDING STENT SYSTEM
Common Device Name
SELF EXPANDING PERIPHERAL STENT SYSTEM
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 2024168
26531 ynez road
temecula CA 92591 4628
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key15801339
Report Number2024168-2022-11617
Device Sequence Number14621224
Product Code NIP
UDI-Device Identifier08717648176098
UDI-Public08717648176098
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P110028
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model Number1012535-100
Device Catalogue Number1012535-100
Device Lot Number1052661
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/27/2022
Supplement Date Received by Manufacturer01/10/2023
Initial Report FDA Received Date11/15/2022
Supplement Report FDA Received Date01/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
300CM SPARTACORE GUIDE WIRE; 6FR SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexMale
Patient Weight99 KG